Helpline: 0808 800 0303

Search form

Muscle spasms

5 posts / 0 new
Last post
PW9
Muscle spasms

Please is there anyone out there who can help. For the past 12 months I have suffered from muscle spasms in my bowels which I have had to a lesser degree for 5 years plus and thought these were a sympton of my going off when next medication was due. My consultant saw me earlier in the year and said these were not parkinsons and suggested I go and be checked out by a gastro specialist. I have done this and am told it must be irritable bowel. My bowel may be irritable but I think it is caused by my Mirapexin side effect of muscle spasms on smooth muscle. This pain is driving me mad and I don't know what to do. Has anyone else had such a pain?

Visionvalue

I don't have Parkinsons but am a carer but I suffer from the same as you. Last year I ended up in hospital for five days and they found out it was diverticulitus after having an endescope. It is a very painful spasm even brought on by coughing. It feels as though there is a big lump in my tummy thought I had a hernia at first. Is that the same symptom for you? If it persists I would go back to the doctor. The hospital didn't suggest any treatment just rest when it comes on ( thats a laugh) cos you can't always do that and drink plenty of fluids and small meals and apply a hot water bottle to help it calm. Hope you find a solution.
Sue

turnip

its very tricky when a symptom falls between two specialist - neither possibly knowing much about the other area. If only we could arrange for them to share an appointment. The effects of pd medicine on the digestive system seem to an outside observer (me!) to be an under examined area.
DAs have most of their effect on D2 receptor. D2 receptors are possibly associated with IBS http://www.ncbi.nlm.nih.gov/pubmed/16977509 - I'm no saying there is a link but how many bowel specialists know what mirapexin does and how many neurologists know that D2 receptors are involved in irritable bowels? there are other link with serotonin and prolactin. no single person can keep up with every cross-over of their speciality.
what i mean to say is go with your gut instinct (sorry!) and if you are sure there is a connection insist on a change of medicine.
of course it may have nothing to do with pd as vivian points out, but theres only one way to find out...

turnip

oops apologies to vivian and vv

glenchass

This post reminds me of a course that I attended regarding the management of PD. We had a physiotherapist talk to us about a variety of subjects which included the bowel. She explained that PD effected the muscles, we all know this....don't we?

Well she then said that the bowel is moved by muscles and if they are affected by PD they will go into spams and it might take longer for us to expel what is our necessary wastage.

It does make sense and I'm now using the same analysis for my breathing difficulties, Ive had all the tests and there appears to be no reason why I get so breathless. The only thing I can think of is that the PD is affecting the muscles around my lungs, it certainly is affecting my back because the physio pointed it out to my husband last week and showed him where the muscles around my spine are stretched and my back is now bending toward the right.

I might be totally wrong but it is one train of thought.

regards

Glenchass